Reviewed by Kristin Hall, FNP
Written by Our Editorial Team
Can phentermine cause hair loss? If this question has been keeping you up at night, you’re not alone.
Imagine this: You start taking an appetite suppressant with the hopes it’ll reverse some recent weight gain,a and — bam! — you suddenly notice a loss of head and body hair.
Some say this exact thing can happen with the weight loss medication phentermine. For obvious reasons, you’d want to know if any type of hair loss is associated with this medication when taking it.
Lucky for you, we’re answering the question: Can phentermine cause hair loss? Read on for all the details.
Phentermine is in a class of amphetamine-like drugs called anorectics. The weight loss medication is prescribed to people already attempting to lose body weight through a healthy diet and exercise.
For those who are already implementing healthy eating habits, it can help speed up the weight loss process by decreasing their appetite.
While phentermine may not lead to rapid weight loss, it has been shown to be effective at helping people reduce their body mass.
This medication is available in tablets and extended-release capsules. Bear in mind it’s not intended for long-term use and is usually administered for three to six weeks.
There are some common adverse effects associated with taking this medication for weight loss. Some of the more benign phentermine side effects include:
Unpleasant taste in your mouth
There are some more serious adverse effects to look out for as well. They include high blood pressure, heart palpitations, tremors, insomnia, shortness of breath, chest pain and swelling of the legs. If you notice any of these symptoms, contact your healthcare provider as soon as possible.
Before you start taking this weight loss medication, be sure to alert your healthcare provider about previous allergic reactions you’ve had to medications or any medical conditions you have. This way, they can ensure you won’t have a poor reaction to phentermine or face a potential drug interaction.
At this point, you know phentermine can cause things like nausea and vomiting or, more seriously, blood pressure changes. But can taking phentermine cause hair thinning or loss?
The answer isn’t exactly black and white. There’s no evidence that phentermine alone causes hair loss.
However, if you’re taking phentermine and lose your appetite, you may not get as many nutrients in your diet as you need.
Being deficient in the following vitamins and micronutrients may cause non-scarring alopecia (a type of hair loss):
B vitamins (such as biotin, folate and vitamin B12)
Why does this happen? Vitamins and minerals play a vital role in the normal hair follicle cycle and cell turnover. When these things go haywire, hair loss can occur.
Telogen effluvium essentially means you are experiencing excessive shedding of your hair.
During the anagen phase, hair grows. In the catagen phase, it stops growing. Then in the telogen phase, your hair rests — in other words, it just chills where it is.
If the telogen phase is shortened, hair releases from its follicles. As a result, you may see an increase in hair shedding and loss. Things like nutritional deficiencies can shorten this phase.
“I tried several different options before but Hims combined approach of all four methods by far created the best results.”
“Hims has been the greatest confidence boost, no more bald jokes! I look and feel so much younger!”
“When I show my barber my progress, he is always in disbelief. I have to recommend Hims to any guy who’s experiencing thinning.”
“Cost effective and affordable. My hair keeps growing thicker, fuller, and at a fast rate.”
“I noticed a huge change in the overall health and fullness of my hairline.”
“Now after 5 months I’m able to style waves first time in 10 years!”
“I decided to jump right in and I'm so glad I did. I definitely feel ten years younger!”
“In just as little over two and half months, I can really see the difference in thickness and in color.”
“4-months strong and my confidence boosted back up to 100% using Hims, future me really does thank me.”
“I’m a 34-year-old father of two and have been using Hims for over a year now. My hair is back to what it was in my mid-twenties.”
If you’re taking phentermine and notice excessive hair loss, the first thing you should do is reach out to your healthcare provider.
Anytime you’re on medication and notice weird symptoms, it’s important to bring them up. That way, your healthcare provider can keep an eye on them and advise you on what to do.
Here are some things that may be discussed as options for treating your hair loss.
As mentioned, it’s likely not the phentermine specifically that’s causing your hair loss. Rather, it could be the fact that this medication lowers your appetite, so you may not be getting the kind of nutrients you need to keep your hair healthy.
Biotin is another nutrient needed for hair growth. It can be found in foods like bananas, eggs and milk.
Or, if you can’t get enough biotin through a balanced diet, you could take the biotin gummy from Hims. It also contains vitamin D, which, as we mentioned above, is needed for hair health.
Minoxidil stimulates your hair follicles to enter the growth phase — aka, the anagen phase. Plus, it boosts blood flow to your scalp, bringing nutrients to your hair follicles and stimulating growth.
Another easy thing you can do is to stick a hair loss shampoo in your shower. This can be a good option to use alongside one of the above suggestions.
Generic for Rogaine®, this FDA-approved over-the-counter version of topical minoxidil is used for regrowth on the crown of the head.
This is the FDA-approved dynamic duo. When used together, men saw better results in clinical trials compared to using either alone.
If you’re looking for something effective but don’t want too many steps in your routine, this once-a-day pill could be right for you.
Clinically proven to regrow hair in 3-6 months, no pills required.
Whatever you decide to try, know this: Telogen effluvium tends to be reversible.
If you notice hair loss after you start taking phentermine, it may be because you’re getting enough of certain nutrients. Phentermine is a weight loss medication that suppresses your appetite. If you’re not hungry, you may not eat enough to get those nutrients, which could cause hair loss.
When navigating hair loss while taking phentermine, it’s best to connect with a healthcare provider to discuss options. Hims offers online consultations, allowing you to seek hair loss advice at a time that easily fits your schedule. Get started today!
Hims & Hers has strict sourcing guidelines to ensure our content is accurate and current. We rely on peer-reviewed studies, academic research institutions, and medical associations. We strive to use primary sources and refrain from using tertiary references. See a mistake? Let us know at [email protected]!
Kristin Hall is a board-certified Family Nurse Practitioner with decades of experience in clinical practice and leadership.
She has an extensive background in Family Medicine as both a front-line healthcare provider and clinical leader through her work as a primary care provider, retail health clinician and as Principal Investigator with the NIH.
Certified through the American Nurses Credentialing Center, she brings her expertise in Family Medicine into your home by helping people improve their health and actively participate in their own healthcare.
Kristin is a St. Louis native and earned her master’s degree in Nursing from St. Louis University, and is also a member of the American Academy of Nurse Practitioners. You can find Kristin on LinkedIn for more information.